Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A local-time correspondence for stochastic partial differential equations


Authors: Mohammud Foondun, Davar Khoshnevisan and Eulalia Nualart
Journal: Trans. Amer. Math. Soc. 363 (2011), 2481-2515
MSC (2000): Primary 60H15, 60J55; Secondary 35R60, 35D05
DOI: https://doi.org/10.1090/S0002-9947-2010-05017-2
Published electronically: December 3, 2010
MathSciNet review: 2763724
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is frequently the case that a white-noise-driven parabolic and/or hyperbolic stochastic partial differential equation (SPDE) can have random-field solutions only in spatial dimension one. Here we show that in many cases, where the ``spatial operator'' is the $ L^2$-generator of a Lévy process $ X$, a linear SPDE has a random-field solution if and only if the symmetrization of $ X$ possesses local times. This result gives a probabilistic reason for the lack of existence of random-field solutions in dimensions strictly larger than one.

In addition, we prove that the solution to the SPDE is [Hölder] continuous in its spatial variable if and only if the said local time is [Hölder] continuous in its spatial variable. We also produce examples where the random-field solution exists, but is almost surely unbounded in every open subset of space-time. Our results are based on first establishing a quasi-isometry between the linear $ L^2$-space of the weak solutions of a family of linear SPDEs, on one hand, and the Dirichlet space generated by the symmetrization of $ X$, on the other hand.

We mainly study linear equations in order to present the local-time correspondence at a modest technical level. However, some of our work has consequences for nonlinear SPDEs as well. We demonstrate this assertion by studying a family of parabolic SPDEs that have additive nonlinearities. For those equations we prove that if the linearized problem has a random-field solution, then so does the nonlinear SPDE. Moreover, the solution to the linearized equation is [Hölder] continuous if and only if the solution to the nonlinear equation is, and the solutions are bounded and unbounded together as well. Finally, we prove that in the cases where the solutions are unbounded, they almost surely blow up at exactly the same points.


References [Enhancements On Off] (What's this?)

  • [1] Martin T. Barlow, Diffusions on Fractals, Lectures on probability theory and statistics (Saint-Flour, 1995) Lecture Notes in Math., vol. 1690, Springer, Berlin, 1998, pp. 1-121. MR 1668115 (2000a:60148)
  • [2] Martin T. Barlow, Necessary and sufficient conditions for the continuity of local time of Lévy processes, Ann. Probab. 16 (1988), no. 4, 1389-1427. MR 958195 (89k:60114)
  • [3] Martin T. Barlow, Continuity of local times for Lévy processes, Z. Wahrsch. Verw. Gebiete 69 (1985), no. 1, 23-35. MR 775850 (86j:60173)
  • [4] Richard Bass and Davar Khoshnevisan, Stochastic calculus and the continuity of local times of Lévy processes, Séminaire de Probabilités, XXVI Lecture Notes in Math., vol. 1526, Springer, Berlin, 1992, pp. 1-10. MR 1231979 (94m:60149)
  • [5] Jean Bertoin, Lévy Processes, Cambridge University Press, Cambridge, 1996. MR 1406564 (98e:60117)
  • [6] Nicholas H. Bingham, Charles M. Goldie, and Jef L. Teugels, Regular Variation, Encyclopedia of Mathematics and its Applications, Cambridge, 1989. MR 1015093 (90i:26003)
  • [7] Robert M. Blumenthal and Ronald K. Getoor, Markov Processes and Potential Theory, Academic Press, New York, 1968. MR 0264757 (41:9348)
  • [8] Robert M. Blumenthal and Ronald K. Getoor, Sample functions of stochastic processes with stationary independent increments, J. Math. Mech. 10 (1961), 493-516. MR 0123362 (23:A689)
  • [9] Salomon Bochner, Harmonic Analysis and the Theory of Probability, University of California Press, Berkeley and Los Angeles, 1955. MR 0072370 (17:273d)
  • [10] David Brydges, Jürg Fröhlich, and Thomas Spencer, The random walk representation of classical spin systems and correlation inequalities, Comm. Math. Phys. 83 (1982), no. 1, 123-150. MR 648362 (83i:82032)
  • [11] Zdzisław Brzeźniak and Jan van Neerven, Space-time regularity for linear stochastic evolution equations driven by spatially homogeneous noise, J. Math. Kyoto Univ. 43 (2003), no. 2, 261-303. MR 2051026 (2005c:60077)
  • [12] Enrique M. Cabaña, The vibrating string forced by white noise, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 15 (1970), 111-130. MR 0279909 (43:5630)
  • [13] Giuseppe Da Prato, Kolmogorov equations for stochastic PDE's with multiplicative noise, The Second Abel Symposium, 2005 In: Stochastic Analysis and Applications, Springer-Verlag, Berlin, 2007, pp. 235-263. MR 2397790 (2010a:60216)
  • [14] Robert C. Dalang, Corrections to: ``Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.'s'', Electron. J. Probab. 6 (2001), no. 6, 5 pp. (electronic). MR 1825714 (2002b:60111)
  • [15] Robert C. Dalang, Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.'s, Electron. J. Probab. 4 (1999), no. 6, 29 pp. (electronic). MR 1684157 (2000b:60132)
  • [16] Robert C. Dalang and Daniel Conus, The non-linear stochastic wave equation in higher dimensions, Electron. J. Probab. 13 (2008), no. 22, 629-670 (electronic). MR 2399293 (2009c:60170)
  • [17] Robert C. Dalang and Nicholas E. Frangos, The stochastic wave equation in two spatial dimensions, Ann. Probab. 26 (1998), no. 1, 187-212. MR 1617046 (99c:60127)
  • [18] Robert C. Dalang and Olivier Lévêque, Second-order linear hyperbolic SPDEs driven by isotropic Gaussian noise on a sphere, Ann. Probab. 32 (2004), no. 1B, 1068-1099. MR 2044674 (2005h:60182)
  • [19] Robert C. Dalang and Olivier Lévêque, Second-order hyperbolic S.P.D.E.'s driven by boundary noises, Seminar on Stochastic Analysis, Random Fields and Applications IV Progr. Probab., vol. 58, Birkhäuser, Basel, 2004, pp. 83-93. MR 2094128 (2005f:60008)
  • [20] Robert C. Dalang and Carl Mueller, Some non-linear S.P.D.E.'s that are second order in time, Electron. J. Probab. 8 (2003), no. 1, 21 pp. (electronic). MR 1961163 (2004a:60118)
  • [21] Robert C. Dalang and E. Nualart, Potential theory for hyperbolic SPDEs, Ann. Probab. 32 (2004), no. 3A, 2099-2148. MR 2073187 (2005f:60163)
  • [22] Robert C. Dalang, Davar Khoshnevisan, and Eulalia Nualart, Hitting probabilities for systems of non-linear stochastic heat equations with additive noise, Latin American J. Probab. Math. Stat. 3 (2007), 231-271. MR 2365643 (2008k:60148)
  • [23] Robert C. Dalang and Marta Sanz-Solé, Hölder-Sobolev regularity of the solution to the stochastic wave equation in dimension three, Mem. Amer. Math. Soc. 199 (2009), no. 931, vi+70pp. MR 2512755 (2010g:60150)
  • [24] Robert C. Dalang and Marta Sanz-Solé, Regularity of the sample paths of a class of second order spde's, J. Funct. Anal. 227 (2005), no. 2, 304-337. MR 2168077 (2006j:60065)
  • [25] Latifa Debbi and Marco Dozzi, On the solutions of nonlinear stochastic fractional partial differential equations in one spatial dimension, Stoch. Proc. Their Appl. 115 (2005), 1764-1781. MR 2172885 (2006h:60107)
  • [26] Persi Diaconis and Steven N. Evans, A different construction of Gaussian fields from Markov chains: Dirichlet covariances, Ann. Inst. H. Poincaré Probab. Statist. 38 (2002), no. 6, 863-878 (in English, with English and French summaries). En l'honneur de J. Bretagnolle, D. Dacunha-Castelle, I. Ibragimov. MR 1955341 (2004c:60118)
  • [27] Joseph L. Doob, Stochastic Processes, John Wiley & Sons Inc., New York, 1953. MR 0058896 (15:445b)
  • [28] Richard M. Dudley, The sizes of compact subsets of Hilbert space and continuity of Gaussian processes, J. Functional Analysis 1 (1967), 290-330. MR 0220340 (36:3405)
  • [29] Eugene B. Dynkin, Local times and quantum fields, Seminar on stochastic processes, 1983 (Gainesville, Fla., 1983) Progr. Probab. Statist., vol. 7, Birkhäuser Boston, Boston, MA, 1984, pp. 69-83. MR 902412 (88i:60080)
  • [30] Nathalie Eisenbaum, Une version sans conditionnement du théorème d'isomorphisms de Dynkin, Séminaire de Probabilités, XXIX Lecture Notes in Math., vol. 1613, Springer, Berlin, 1995, pp. 266-289 (in French, with English summary). MR 1459468 (99e:60171)
  • [31] Tadahisa Funaki, Random motion of strings and related stochastic evolution equations, Nagoya Math. J. 89 (1983), 129-193. MR 692348 (85g:60063)
  • [32] Gerald B. Folland, Introduction to Partial Differential Equations, Princeton University Press, Princeton, N.J., 1976. MR 0599578 (58:29031)
  • [33] Masatoshi Fukushima, Yōichi Ōshima, and Masayoshi Takeda, Dirichlet Forms and Symmetric Markov Processes, Walter de Gruyter & Co., Berlin, 1994. MR 1303354 (96f:60126)
  • [34] John Hawkes, Local times as stationary processes, From local times to global geometry, control and physics (Coventry, 1984/85) Pitman Res. Notes Math. Ser., vol. 150, Longman Sci. Tech., Harlow, 1986, pp. 111-120. MR 894527 (88g:60189)
  • [35] Peter Kotelenez, Existence, uniqueness and smoothness for a class of function valued stochastic partial differential equations, Stoch. Stoch. Rep. 41 (1992), no. 3, 177-199. MR 1275582 (95c:60054)
  • [36] N. V. Krylov and B. L. Rozovskiĭ, Stochastic evolution equations, Current problems in mathematics, Vol. 14 (Russian) Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Informatsii, Moscow, 1979, pp. 71-147, 256 (in Russian). MR 570795 (81m:60116)
  • [37] N. V. Krylov and B. L. Rozovskiĭ, Itô equations in Banach spaces and strongly parabolic stochastic partial differential equations, Dokl. Akad. Nauk SSSR 249 (1979), no. 2, 285-289 (in Russian). MR 557763 (82i:60108)
  • [38] N. V. Krylov and B. L. Rozovskiĭ, The Cauchy problem for linear stochastic partial differential equations, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977), no. 6, 1329-1347, 1448 (in Russian). MR 0501350 (58:18729)
  • [39] Zhi Ming Ma and Michael Röckner, Introduction to the Theory of (Nonsymmetric) Dirichlet Forms, Springer-Verlag, Berlin, 1992. MR 1214375 (94d:60119)
  • [40] Michael B. Marcus and Jay Rosen, Markov Processes, Gaussian Processes, and Local Times, Cambridge University Press, Cambridge, 2006. MR 2250510 (2008b:60001)
  • [41] Annie Millet and Marta Sanz-Solé, A stochastic wave equation in two space dimension: smoothness of the law, Ann. Probab. 27 (1999), no. 2, 803-844. MR 1698971 (2001e:60130)
  • [42] Carl Mueller, Long time existence for the wave equation with a noise term, Ann. Probab. 25 (1997), no. 1, 133-151. MR 1428503 (98b:60113)
  • [43] Carl Mueller, A modulus for the $ 3$-dimensional wave equation with noise: dealing with a singular kernel, Canad. J. Math. 45 (1993), no. 6, 1263-1275. MR 1247546 (94m:60127)
  • [44] Leonid Mytnik and Edwin Perkins, Regularity and irregularity of $ (1+\beta)$-stable super-Brownian motion, Ann. Probab. 31 (2003), no. 3, 1413-1440. MR 1989438 (2004b:60130)
  • [45] David Nualart and Étienne Pardoux, Markov field properties of solutions of white noise driven quasi-linear parabolic PDEs, Stochastics and Stochastic Reports 48 (1994), 17-44. MR 1786190 (2001e:60131)
  • [46] E. Pardoux, Équations aux dérivées partielles stochastiques de type monotone, Séminaire sur les Équations aux Dérivées Partielles (1974-1975), III, Exp. No. 2 Collège de France, Paris, 1975, pp. 10 (in French). MR 0651582 (58:31406)
  • [47] Étienne Pardoux, Équations aux dérivées partielles stochastiques non linéaires monotones--Étude de solutions fortes de type Itô, 1975. Thése d'État.
  • [48] Étienne Pardoux, Sur des équations aux dérivées partielles stochastiques monotones, C. R. Acad. Sci. Paris Sér. A-B 275 (1972), A101-A103 (in French). MR 0312572 (47:1129)
  • [49] Edwin Perkins, Dawson-Watanabe superprocesses and measure-valued diffusions, Lectures on Probability Theory and Statistics (Saint-Flour, 1999) Lecture Notes in Math., vol. 1781, Springer, Berlin, 2002, pp. 125-324. MR 1915445 (2003k:60104)
  • [50] Szymon Peszat, The Cauchy problem for a nonlinear stochastic wave equation in any dimension, J. Evol. Equ. 2 (2002), no. 3, 383-394. MR 1930613 (2003k:60157)
  • [51] Szymon Peszat and Jerzy Zabczyk, Nonlinear stochastic wave and heat equations, Probab. Theory Related Fields 116 (2000), no. 3, 421-443. MR 1749283 (2001f:60071)
  • [52] Lluís Quer-Sardanyons and Marta Sanz-Solé, Existence of density for the solution to the three-dimensional stochastic wave equation, RACSAM Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. 97 (2003), no. 1, 63-68 (in English, with English and Spanish summaries). MR 2036743 (2004k:60179)
  • [53] Daniel Revuz and Marc Yor, Continuous Martingales and Brownian Motion, Springer-Verlag, Berlin, 1991. MR 1083357 (92d:60053)
  • [54] Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44:7280)
  • [55] John B. Walsh, An Introduction to Stochastic Partial Differential Equations, École d'été de probabilités de Saint-Flour, XIV--1984, 1986, pp. 265-439. MR 876085 (88a:60114)
  • [56] Antoni Zygmund, Trigonometric Series, Monografje Matematyczne, Seminar. Matem. Univ. Warsz., Warszawa (Warsaw), Poland, 1935.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60H15, 60J55, 35R60, 35D05

Retrieve articles in all journals with MSC (2000): 60H15, 60J55, 35R60, 35D05


Additional Information

Mohammud Foondun
Affiliation: Department of Mathematics, The University of Utah, 155 S. 1400 E., Salt Lake City, Utah 84112-0090
Email: mohammud@math.utah.edu

Davar Khoshnevisan
Affiliation: Department of Mathematics, The University of Utah, 155 S. 1400 E., Salt Lake City, Utah 84112-0090
Email: davar@math.utah.edu

Eulalia Nualart
Affiliation: Institut Galilée, Université Paris 13, 93430 Villetaneuse, France
Email: nualart@math.univ-paris13.fr

DOI: https://doi.org/10.1090/S0002-9947-2010-05017-2
Keywords: Stochastic heat equation, stochastic wave equation, Gaussian noise, existence of process solutions, local times, isomorphism theorems
Received by editor(s): November 14, 2007
Received by editor(s) in revised form: February 14, 2009
Published electronically: December 3, 2010
Additional Notes: The research of the second author was supported in part by NSF grants DMS-0404729 and DMS-0706728
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society